Diclofenic/Voltarol.. who to believe?

Home Forums General Diclofenic/Voltarol.. who to believe?

This topic contains 14 replies, has 6 voices, and was last updated by  lc 7 months, 3 weeks ago.

Viewing 15 posts - 1 through 15 (of 15 total)
  • Author
    Posts
  • #43395

    Laura
    Participant

    Hi everyone,

    I was in hospital last week with a return of severe kidney & stomach pain. I had a pyeloplasty procedure 2 years ago and the same problem has returned with a vengeance. The hospital doctor gave me diclofenic suppositories which together with a good slug of oramorph eventually helped the pain. I left the hospital with no pain relief as their pharmacy was closed.

    Had another attack 2 days later and saw the out of hours doctor who said she never prescribes diclofenic as it causes heart problems and also said she was disgusted I’d been sent out of hospital with no pain relief. She gave me tramadol.

    So who is right about diclofenic… I haven’t taken it since mind you. Would be interested in hearing your opinion on this drug.

    #43399

    Di
    Participant

    I used to have the voltarol suppositories but they gave me such horrific pain I had to stop. I now just use the cream when I have to. Nothing was ever mentioned to me about heart problems. You should ask your GP or even a pharmacist who can look up possible side effects in his book.

    #43400

    anniekat
    Participant

    Hi laura,

    Diclofenic is supposed to be the ‘gentlest’ anti-inflammatory.

    I’ve just checked the side effects that it MIGHT cause and there’s no mention of it having any adverse effect on the heart. The main side effect with all NSAIDS is on the stomach lining.

    But if in doubt, I’d do as Di says and ring your pharmacist or talk to your GP.

    I’m glad that you have some pain relief now and I hope you’re feeling much better soon.

    Annie x

    #43402

    Jan Sadler
    Keymaster

    Unfortunately it may be true, there does appear to be a link between the use of anti-inflammatory drugs (NSAIDS) and heart problems. However, don’t stop any medication you’re taking or any gel you’re rubbing on before you talk to your doctor for advice.

    If you search for ‘Diclofenic and heart problems’ or ‘NSAIDS and heart problems’ you will find lots of information. Or read the two links below:

    http://www.nhs.uk/news/2013/05May/Pages/high-dose-nsaid-painkiller-heart-risk-small-significant.aspx

    and

    https://www.theguardian.com/science/2016/sep/28/common-painkillers-linked-to-increase-risk-of-heart-failure-bmj-finds

    Jan at PainSupport

    #43406

    lc
    Participant

    Hi Laura, I hope your feeling a bit better than last week.years ago when i first came out of hospital and was still in pain i was on diclofenic Tablets for about 5 years. with no problems then my GP decicided i was on them too long and changed my medication. didn’t really give the reason but they were not controlling the pain for me effectively anyway.I have heard there is a small risk of heart problems for some people but i think it was mainly elderly and known heart problems you may already have, can make it worse,but so do many other drugs.If you have any concerns speak to your GP or Pharmacy they would tell you a more accurate of the side effects they cause. Take Care and Best wishes. Lee

    #43409

    Laura
    Participant

    Thanks everyone for your input. To be honest I won’t be taking diclofenic any more.

    What surprises me is that two doctors are completely at odds with the benefits or otherwise of this drug. You feel you put yourself in a doctor’s hands but you can’t feel completely confident with anything anymore. I suppose we all have much more access to information these days. Hopefully I’ll get some idea of a plan for my kidney pain when I see the consultant next week, only hope I don’t have to wait a year like last time.

    Mind you, seeing on the news that dark brown toast can cause serious health problems, it’s a wonder we do/eat/take anything!

    #43410

    Di
    Participant

    Doctors often have different views on drugs depending on what experience they have had with them. I was put on oxycodone by one hospital’s pain consultant but the pain consultant I have now absolutely hates it and refuses to prescribe it because if its addictive properties. I asked him last time just why he was so anti and he described one patient he’d had with horrific problems. He’s fine about me continuing to take it purely because he thinks I wouldn’t be able to stop it after 15 years and because I’m still on a relatively low dose but having heard what he described I can quite understand why he hates it. However different people react in different ways to all drugs so there’s o “one size fits all”.
    I don’t like voltarol because of how it affects me but if it was the best option for me I’d find ways of preventing the side effects. If We read the leaflets that come with drugs about the things that “might” go wrong, we’d never take anything. IT’s all about weighing up the benefits against the side effects. I Know amitryptilene might help me but it turns me into a zombie so I can’t take it. Antibiotics ALL give me terrible pain but of course there are times when I have to take them.

    #43411

    Laura
    Participant

    I agree with what you say Di, it’s just that when you are feeling very ill and vulnerable as I am when the dreaded kidney pain starts I feel I have to be able to trust the doctor treating me to do the best they can. To ask me to decide what is best for me is not what I want really, I certainly can’t make decisions like this when doubled over in absolute agony. Anyway I’ve had 3 days without pain so here’s hoping.

    #43412

    anniekat
    Participant

    Hi Laura,

    You’re probably better off not taking any NAISD as they all have adverse effects on the kidneys. I’m glad you’re out of pain now.

    Annie x

    #43429

    Eileen Asbury
    Participant

    Hi Laura

    I’ve you do take NAIDS’s make sure you are also prescribed a PPI {I think} anyway its another tablet to line the stomach {laymans terms} either Lansoprozol or Omnoprozol Spelling??? There could be others but those are the 2 that most people use.

    Eileen

    #43430

    Laura
    Participant

    Hi Eileen & Annie,

    I already take omeprazole for gastritis but I don’t normally take NSAIDs and I don’t think I’ll be taking diclofenic again any time soon.

    I’m hoping the doctor I’ll be seeing on Monday next will give me a date for the operation to fix the problem, everything is crossed for that!

    #43431

    Eileen Asbury
    Participant

    Hi Laura
    That is good that you are taking omeprazole.
    My original GP put me on Diclofenic and didn’t have me on anything else. It was only by reading it in another forum that I discovered I needed it.
    I moved house and changed GP’s and she promptly took me off the Diclofenic and put me on Naproxen. Said that diclofenic would be coming off the market soon because it was dangerous…..well more dangerous than other NSAIDS………who do you listen to??????

    Love
    Eileen

    #43443

    lc
    Participant

    Hi All, Interesting as i was on diclofenic for about 5 years with nothing else. but when I first went on naproxen I wasn’t given anything else. then one day went to drs and they asked how i was getting on with the naproxen, and said that if i was going to be taken them for some time to take omeprazole with it to help the stomach for which i now take when i take naproxen. but just recently was told that i shouldn’t be taken naproxen every day continuously weeks at a time, to take it as and when needed for a week, 2 weeks max. then have time off from it. minimum 1 week. which I do now after they put me on Amitryptiline which is a lot better, doled down the nerve pain/arthritus to a more managable level. Crazy one dr says one thing and another says something else. your all right no wonder we are confused and don’t know who to listen to. one thing though i have noticed by taken naproxen the way i do now, it works better for me than when i was taken it all the time it wasn’t doing nothing. Take Care all and Best Wishes . Lee

    #43445

    Laura
    Participant

    Hi Lee,

    You’re right, the doctors can’t expect us the patient to work out what’s best to take but I think it behoves all of us to be very careful of the medicines we take. I only take amitryptilene to help me sleep as all the others make me feel so ill I didn’t think it was worth living pumped full of drugs and feeling so awful. But that’s just me, I’d take stuff if it worked that’s for sure!

    Got my renogram appt today, only got to wait until 17th Feb for the scan on my kidney. Saw the consultant who wouldn’t speak to us, just filled in the renogram form and asked us to take it to the dept. What a waste of time, 20 miles to get there then wouldn’t speak to us and used us as a delivery service. Not impressed.

    #43448

    lc
    Participant

    Hi Laura, Blimey what a cheek, could of sent the form to you to fill out, and send back. what a waste of petrol and you struggling in pain to get there. I wouldn’t be impressed either. Hope it all goes well for you. take care and best wishes. Lee

Viewing 15 posts - 1 through 15 (of 15 total)

You must be logged in to reply to this topic.